Alert archive / Colorado / Flash Flood Warnings in 2003

Flash Flood Warning 26, NWS Grand Junction, CO

August 25, 2003La Plata County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Aug 25, 2003, 1:07 PM MDT for La Plata County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2003, 1:07 PM MDT (19:07 UTC)
Expired
Aug 25, 2003, 4:00 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County La Plata County, CO

The radar

The Grand Junction radar (KGJX), 186 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 7.1 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2003-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2003-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-209 J/kg
Mixed-layer LCL
2028 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 251908
FFWGJT
COC067-252200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
107 PM MDT MON AUG 25 2003

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL LA PLATA COUNTY IN SOUTHWEST COLORADO

* UNTIL 400 PM MDT

* AT 107 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN 5 MILES NORTH OF VALLECITO...OR ABOUT 17 MILES NORTHEAST OF   
  DURANGO.  THE AREA OF HEAVY RAIN WAS DRIFTING SLOWLY SOUTH AT 5 
  MPH. NEARLY STATIONARY.

* THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE...
  OVER VALLECITO RESERVOIR BY 230 PM MDT

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN...ESPECIALLY IN THE 
MISSIONARY RIDGE BURN AREA. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3756 10751 3755 10777 3728 10781 3730 10754
2 follow-up statements
000 
RWUS32 KGJT 252101
FFSGJT
COC067-252200-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
300 PM MDT MON AUG 25 2003

...FLASH FLOOD WARNING FOR EAST CENTRAL LA PLATA COUNTY CONTINUES
UNTIL 4:00 PM...

A FLASH FLOOD WARNING REMAINS IN EFFECT FOR EAST CENTRAL LA PLATA
COUNTY...INCLUDING THE MISSIONARY RIDGE BURN AREA...UNTIL 4:00 PM
THIS AFTERNOON.

AUTOMATED RAIN GAGES IN THE MISSIONARY RIDGE BURN AREA HAVE INDICATED
BETWEEN 0.25 INCH AND 0.40 INCH OF RAIN HAD FALLEN IN SOME AREAS BY
2:30 PM. WATER AND DEBRIS WERE REPORTED OVER SOME ROADS IN THE LAKE
SHORE AREA NEAR VALLECITO RESERVOIR.

SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS AFTERNOON...SLOWLY
MOVING TO THE SOUTHEAST.  HEAVY RAINFALL AND EXCESSIVE RUNOFF WILL
CONTINUE TO BE A THREAT...CAUSING RAPID RISES OF WATER IN STREAMS AND
CULVERTS...AND POSSIBLY MUDSLIDES IN STEEP TERRAIN. BE ALERT FOR
DEBRIS ACROSS ROADWAYS...AND DO NOT DRIVE YOUR VEHICLE INTO AREAS
WHERE WATER COVERS THE ROAD.

$$

JAD
000 
RWUS32 KGJT 252200
FFSGJT
COC067-252230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
400 PM MDT MON AUG 25 2003

...FLASH FLOOD WARNING FOR EAST CENTRAL LA PLATA COUNTY ALLOWED TO
EXPIRE...

HEAVY RAIN HAS COME TO AN END OVER THE MISSIONARY RIDGE BURN SITE
NORTHEAST OF DURANGO. NO FURTHER REPORTS OF FLOODING HAVE BEEN
REPORTED...AND ONLY A FEW LIGHT SHOWERS WILL LINGER THROUGH EARLY
THIS EVENING. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED
TO EXPIRE.

$$

JDC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 3:12 AM MDT, 9 hours 55 minutes earlier.

Area forecast discussion, Aug 25, 3:12 AM MDT, 9 hours 55 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
312 AM MDT MON AUG 25 2003

SHORT TERM DISCUSSION (TODAY THROUGH TUESDAY)...
LARGE SCALE PATTERN CONSISTS OF AN UPPER RIDGE EXTENDING FROM THE
MID MISSISSIPPI VALLEY WEST TO THE LOWER COLORADO RIVER VALLEY.
A SHORTWAVE IS MOVING NORTHEAST ACROSS SOUTHWEST WYOMING AND
NORTHEAST UTAH AT THE MOMENT. ISOLATED THE WIDELY SCATTERED SHOWERS
AND THUNDERSTORMS OCCURRING SOUTH OF THIS FEATURE IN AREA OF POSITIVE
VORTICITY ADVECTION. DRIER AIR IN THE MID LEVELS WEST OF THIS SYSTEM
PER WATER VAPOR IMAGERY. WILL HAVE ISOLATED MORNING POPS GENERALLY
FROM THE GORE AND ELK MOUNTAINS NORTH AS THE WAVE MOVES BY...AND IN
THE FOUR CORNERS VICINITY AND IN SAN JUANS WHERE THERE APPEARS TO BE
A DEFORMATION ZONE.

DRIER AIR WILL SPREAD ACROSS THE FORECAST AREA TODAY IN LARGE SCALE
SUBSIDENT FLOW BEHIND THE PREVIOUSLY MENTIONED SHORTWAVE. THIS
WILL RESULT IN LESS THUNDERSTORM COVERAGE THAN YESTERDAY...ESPECIALLY
ACROSS THE NORTH. THE DRYING WILL ALLOW THE AIRMASS TO WARM TODAY
WITH AFTERNOON MAX TEMPERATURES 2-4 DEGREES HIGHER THAN YESTERDAY.
ADDITIONAL DRYING OF THE AIRMASS TUESDAY WARRANTS DECREASING POPS
AND A LITTLE WARMER TEMPERATURES. FOCUS FOR SHOWERS AND THUNDERSTORMS
THROUGH TUESDAY APPEARS TO BE OVER SOUTHWEST COLORADO AND THE SAN
JUANS. FORECAST SOUNDINGS SHOW A PRETTY GOOD CAP DEVELOPING ACROSS
THE CENTRAL AND NORTH LATE THIS AFTERNOON WHICH REMAIN IN PLACE
TUESDAY. MAY HAVE A TOUGH TIME GETTING STORMS GOING ACROSS EASTERN
UTAH AND NORTHWEST COLORADO TUESDAY. LINDQUIST

WEDNESDAY...AVN AND MRF BOTH INDICATE RETURN TO MONSOONAL
FLOW DIRECTLY OVER OUR CWA. AS THE HIGH MOVES EASTWARD, THE FLOW
ALOFT WILL BECOME MORE ZONAL. A WAVE MOVING THROUGH THE FLOW ACROSS
THE NORTHERN TIER OF UT AND CO MAY BE THE IMPETUS FOR INCREASED
CONVECTIVE ACTIVITY.

THURSDAY-FRIDAY...HEIGHTS START TO RISE ONCE AGAIN OVER THE ROCKIES
AS THE UPPER LEVEL RIDGE TRIES TO REBUILD OVER THE REGION.  THIS WILL
OPEN THE DOOR TO DRIVE BETTER MOISTURE BACK TO THE NORTHERN ZONES TO
BRING BACK CHC POPS TO THE HIGHER ELEVATIONS BY FRIDAY.  LITTLE
CHANGE FOR THE VALLEYS WITH ISOLATED LATE DAY STORMS DRIFTING OFF
THE HIGHER TERRAIN.  EXPECT TEMPS TO DROP BACK DOWN TO NEAR
NORMAL AS BETTER MOISTURE AND MORE CLOUD COVER WORK BACK INTO
THE REGION.

MUCH UNCERTAINTY TOWARDS THE LATTER PART OF THIS PERIOD DUE TO THE
INFLUENCE OF HURRICANE IGNACIO. CURRENT TPC FORECAST INDICATES THE
STORM TO MOVE UP THE GULF OF CALIFORNIA AND REACH THE NORTHERN END OF
THE GULF BY EARLY FRIDAY. WITH A RIDGE BUILDING OFF OF THE COAST OF
CALIFORNIA, THIS SYSTEM WILL LIKELY BE SHUNTED NORTHWARD OR
NORTHEASTWARD. DEPENDING ON THE TRACK, SIGNIFICANT MOISTURE COULD BE
DIRECTED TOWARD THIS CWA BY THE UPCOMING WEEKEND.   BA

SATURDAY-MONDAY...SOME INDICATION OF RIDGE BREAKING DOWN ON THE
WEEKEND AND PERSISTING THROUGH THE EARLY PART OF THE COMING WEEK.
THIS WILL OPEN THE DOOR FOR MOISTURE REMNANTS OF IGNACIO TO SWEEP
ACROSS THE AREA. AS A RESULT...THERE WILL LIKELY BE AMPLE MOISTURE
FOR CONTINUED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. SLIGHT
COOLING LIKELY UNDER THIS SCENARIO.   NL

.GJT...NONE.
Hazardous weather outlook, Aug 25, 5:45 AM MDT, 7 hours 22 minutes before
COZ001>014-017>023-UTZ022>025-027>029-261145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT MON AUG 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...
SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND SOUTHERN
VALLEYS THIS AFTERNOON AND EVENING...WITH ISOLATED THUNDERSTORMS
ELSEWHERE. STORMS WILL BE SLOW MOVING. THIS WILL RESULT IN LOCALLY
HEAVY RAINFALL WHICH MAY CAUSE FLASH FLOODING. DANGEROUS AND
FREQUENT CLOUD TO GROUND LIGHTNING WILL OCCUR WITH THE STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
ISOLATED TO SCATTERED AFTERNOON THUNDERSTORMS WILL OCCUR EACH DAY
THROUGH SUNDAY. STORMS WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY
HEAVY RAINFALL...MOSTLY IN THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO RELAY STORM REPORTS TO THE GRAND
JUNCTION NATIONAL WEATHER SERVICE OFFICE.

LINDQUIST

Nearby

Flash Flood Warnings in Colorado, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.